Oxford says AstraZeneca trial illnesses may not be linked to COVID-19 vaccine

Neurological symptoms developed by some volunteers in a trial testing AstraZeneca's COVID-19 vaccine candidate AZD1222 either probably did not come about as a result of the vaccine, or there is not enough evidence to say one way or the other, according to the University of Oxford. The disclosure was made in a document outlining participant information that was posted online by Oxford, the drugmaker's partner on the project, and comes shortly after a Phase III study of AZD1222 was temporarily suspended last week when a trial volunteer in the UK came down with symptoms consistent with transverse myelitis.

The participant information sheet was updated September 11, a day before AstraZeneca announced that the trial resumed in the UK after regulators there determined it was safe to do so. The company has not provided many details about the UK case, but aside from that incident, CEO Pascal Soriot has been quoted as telling investors recently that the trial had already been halted once before, in July, after another participant experienced neurological symptoms. The subject in that case, he said, was diagnosed with multiple sclerosis, which was not considered related to the COVID-19 vaccine.

Changed sensation, limb weakness

According to the Oxford document, safety reviews were carried out when volunteers in AZD1222 trials developed "unexplained neurological symptoms, including changed sensation or limb weakness." It adds that "after independent review, these illnesses were either considered unlikely to be associated with the vaccine or there was insufficient evidence to say for certain that the illnesses were or were not related to the vaccine." The information sheet also noted that in each of these cases, independent reviewers recommended that vaccinations should continue.

Meanwhile, the US trial of AstraZeneca and Oxford's vaccine candidate remains on hold, with FDA Commissioner Stephen Hahn stating that his agency plans to undertake "very significant work" with the drugmaker to determine why the UK volunteer fell ill. 

To read more Top Story articles, click here.